Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 7:04 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 7:04 PM CDT (00:04 UTC)
- Expired
- May 7, 2002, 8:15 PM CDT
- In force
- 71 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dade County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:30 PM CDT | Thunderstorm Wind 55 E | Stotts City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 080004 SVRSGF MOC057-109-080115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 704 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHWEST MISSOURI SOUTHERN DADE COUNTY IN SOUTHWEST MISSOURI * UNTIL 815 PM CDT * AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GOLDEN CITY TO 10 MILES NORTH OF SARCOXIE TO 6 MILES SOUTHWEST OF SARCOXIE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... LOCKWOOD BY 720 PM CDT. MILLER BY 740 PM CDT. MOUNT VERNON BY 745 PM CDT. VERONA...EVERTON BY 755 PM CDT. AURORA BY 810 PM CDT. THE TOWNS OF RED OAK...MEINERT...STOTTS CITY...SOUTH GREENFIELD AND PENNSBORO ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3741 9406 3696 9405 3695 9367 3740 9365 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 7, 3:45 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT TUE MAY 7 2002 FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF CWA WITH HIGHEST TSRA POTENTIAL. OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA. ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE 44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE LAKE OF THE OZARKS WHERE FLOODING IS ONGOING. CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS DESTABILIZED THE ATMOSPHERE. WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR TEMPERATURE VARIATIONS THROUGH THE PERIOD. .SGF... MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106. KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073. JLT
In the hours before
Local storm report, May 7, 4:27 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM NEVADA MO .75 INCH HAIL
05/07/02 VERNON REPORTED BY EMERGENCY
MANAGEMENT.
0419 PM NEVADA MO .75 INCH HAIL
05/07/02 VERNON REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 7, 5:43 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM EL DORADO SPGS MO .75 INCH HAIL
05/07/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM SCAMMON KS .75 INCH HAIL
05/07/02 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM JOPLIN MO 60 MPH TSTM GUST
05/07/02 JASPER REPORTED BY STORM
SPOTTER.Local storm report, May 7, 6:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARTHAGE MO 70 MPH TSTM GUST
05/07/02 JASPER REPORTED BY PUBLIC.
0645 PM CARTHAGE MO .88 INCH HAIL
05/07/02 JASPERLocal storm report, May 7, 6:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM NEVADA MO FLOOD
05/07/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM OSCEOLA MO FLOOD
05/07/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0645 PM EL DORADO SPGS MO FLOOD
05/07/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0645 PM HERMITAGE MO FLOOD
05/07/02 HICKORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:47 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 58 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 57 min |
| May 7, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 51 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 48 min |
| May 7, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Dade, Lawrence | 61 min |
| May 7, 10:56 PM CDT | Flash Flood Warning | SGF | Barry, Dade, Lawrence | 6 hr |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 61 min |
| May 7, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 59 min |
| May 8, 12:00 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 60 min |
| May 8, 12:34 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 8, 3:21 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 54 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 59 min |
| May 8, 4:34 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 56 min |
| May 8, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 50 min |
| May 8, 6:04 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.